Certain antibiotics may cause aortic aneurysm, FDA warns
NEW YORK — The US Food and Drug Administration warned on Thursday that the benefits of fluoroquinolone antibiotics do not outweigh the risks — which include aortic aneurysm — for certain patients, according to the latest research. The research is based on reports of patient problems and on studies published between 2015 and 2018.
Fluoroquinolone antibiotics are often used to treat serious respiratory infections, pneumonia, urinary tract infection, and even plague and exposure to anthrax. They include drugs sold under the names ciprofloxacin (Cipro), gemifloxacin (Factive), levofloxacin (Levaquin), moxifloxacin (Avelox), norfloxacin (Noroxin) and ofloxacin (Floxin).
Patients take them orally or through injection.
The drugs may cause aortic aneurysm, a bulge in an artery that can grow and burst, causing dangerous or fatal bleeding.
Patients most at risk for an aortic aneurysm after taking these antibiotics are the elderly, those with high blood pressure, people who have a history of blockages of the aorta or other blood vessels, and those who have genetic conditions like Marfan syndrome or Ehlers-Danlos syndrome.
“Although the risk of aortic aneurysm or dissection is low, we’ve observed that patients are twice as likely to experience an aortic aneurysm or dissection when prescribed a fluoroquinolone drug,” FDA Commissioner Dr. Scott Gottlieb said in a statement. “For patients who have an aortic aneurysm or are known to be at risk of an aortic aneurysm, we do not believe the benefits outweigh this risk, and alternative treatment should be considered.”
For patients who don’t fall into these risk categories, fluoroquinolones may still be a good option. They have been helping patients with bacterial infections for more than 30 years.
The FDA is requiring that a warning about these risks be added to prescribing information and to patient medication guides.
In July, the agency sent a notice that these drugs may significantly decrease blood sugar and negatively impact mental health. In 2016, the FDA said that the drugs may have a disabling side effect on muscles, nerves, joints and the central nervous system and should be restricted for use in some simpler infections.
The FDA said it will continue to monitor for any new safety concerns associated with the antibiotics. “The FDA remains committed to keeping the risk information about these products current and comprehensive and will continue to update the public,” Gottleib said.
If you are in one of these at risk categories and are taking one of these antibiotics, experts recommend talking to your doctor about it but continuing to take the medication.